Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Blood clot
    avatar
    An_249943 posted:
    I have a blood clot in my r leg I was sent home with blood thinners and Tylenol w codeine the pain is severe when I walk or stand on it I've had t Leg pain for 4 weeks and I was missed diagnosed 2 weeks ago I went to Er on Tuesday they said I had a clot I want to know I've been on blood thinners for 3 days how long will it take for the pain to go away or if the meds are working
    Reply
     
    avatar
    davedsel57 responded:
    I've had 4 dvt's in my left leg. The first was almost 16 years ago. It was 7 inches long and spanned the knee. I still have moderate pain in my left leg and it is permanently discolored.

    What instructions did the ER give you? You should be elevating your leg as much as possible. Moist heat can help with the pain and the swelling. Your body should absorb the clot in 6-12 months.

    Make sure you are following-up with your primary doctor and having regular blood tests. Your INR should be between 2 and 3, which means the time it takes your blood to clot is 2 to 3 times longer than normal, or another way to say it is that your blood is 2-3 times "thinner" than normal. You need to avoid foods that have a lot of vitamin K such as dark green vegetables and Indian food. Be careful to not cut yourself, and if you do apply pressure to the wound until it stops bleeding.
    Click on my user name or avatar picture to read my story.

    Blessings,

    Dave
     
    avatar
    elizabeth8373 replied to davedsel57's response:
    The Er just said to take meds I have a shot and warfarin once a day but the pain in my leg is really bad to walk on so will I have this pain for a long time and I go every 3 days for blood work to make sure the dosage is right at this point I feel bed ridden
     
    avatar
    davedsel57 replied to elizabeth8373's response:
    Well, it depends on how big the clot was and other factors. I was told that it takes the body 6-12 months to absorb a clot, so you could have pain that long.

    Here is a link to the WebMD Deep Vein Thrombosis (dvt, blood clot) Health Center: http://www.webmd.com/dvt/default.htm

    You need to follow doctor's orders very carefully. There is a chance that part of the clot could break off and travel through your veins up to your heart, lungs or brain. That happened to me and the embolism lodged in my lung.
    Click on my user name or avatar picture to read my story.

    Blessings,

    Dave
     
    avatar
    elizabeth8373 replied to davedsel57's response:
    Ok but how do I know the meds are working since I don't go back for a check up for 2 weeks. because they told me to go back if the pain gets worse and the pain goes up my leg
     
    avatar
    davedsel57 replied to elizabeth8373's response:
    Read through the information in the link I gave you. It takes several days to several weeks for warfarin to change your INR. Every two weeks at this stage would seem appropriate.

    If the pain is worse go back to the ER.
    Click on my user name or avatar picture to read my story.

    Blessings,

    Dave
     
    avatar
    annette030 replied to elizabeth8373's response:
    Did the ER discharge sheet tell you what doctor you should follow up with? I was bedridden except for bathroom privileges at first while I got to a proper place in my blood work. Heat, and elevation for my affected leg. Then I went back to work. It hurt, but I don't really remember how long or how bad it was. Sorry.

    Take care, Annette
     
    avatar
    lorigibs40734 responded:
    I would listen to everyone here An. I developed a blood clot after I had a heart cath done about 4 years ago. I got up too soon, just couldn't lay in the bed any longer as my back was killing me and so was my leg. I got up and walked around. The doctor told me that I shouldn't have done that but I had to get out of that bed, I'm sure you all know what I mean..
    Anyway, I was on warfarin for 6 months, had to go have my blood checked about three times a week until we found the right dose, then it was two times a week after that, then every two weeks.
    I know it's very frustrating, but do follow doctors orders carefully.
    Keep the leg elevated as much as possible, use a warm compress, even if it just a hot (as hot as you can bear) towel. Be very careful of the meds you take as well, as there are some that interact with warfarin, your pharmacist could help you there.
    Best of luck to you.
    Lori
     
    avatar
    elizabeth8373 replied to lorigibs40734's response:
    After the Er I seen my reg dr ther where no directuons on staying off it I just can't put any pressure on it and the pain is real bad how do I know if the med working or I should go back in
     
    avatar
    annette030 replied to elizabeth8373's response:
    How does one get up if one "can't put any pressure on it"? Are you using crutches???

    Talk to your doctor about all your concerns, either in person, best, or on the phone.

    Take care, Annette


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    Judging people with or without chronic pain
    I try not to judge people by anything they do if they aren't hurting themselves or someone else. Unfortunately, I know that I've been judge ... More
    Was this Helpful?
    1 of 8 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.